North Dakota, 2022High Wind in North Dakota, June 15, 2022
June 15, 2022 · NWS BIS · 12 events in 12 counties and zones
Low pressure moved through southern Saskatchewan and into southern Manitoba and northern North Dakota. The tight pressure gradient with this system led to gusty west to southwest winds developing over western into central North Dakota.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved through southern Saskatchewan and into southern Manitoba and northern North Dakota. The tight pressure gradient with this system led to gusty west to southwest winds developing over western into central North Dakota. The strongest winds were over portions of western and south central North Dakota, with strongest reported wind gust of 69 mph at the Hettinger ASOS in Adams County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 15, 11:51 AM CST, 9 minutes earlier.
Area forecast discussion, Jun 15, 11:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1251 PM CDT Wed Jun 15 2022
.UPDATE...
Issued at 1242 PM CDT Wed Jun 15 2022
Potent shortwave trough embedded in the larger closed cyclone
aloft is evident on satellite over northeastern Montana. Strongest
wind gusts today remain on the Montana side where multiple reports
of wind gusts over 60 mph have occurred. High wind gust potential
will increase this afternoon as this shortwave approaches and
low- mid level flow increases over western North Dakota.
Additionally, rain moving into western North Dakota will aid in
the momentum transfer of stronger winds aloft. No changes needed
with this update.
UPDATE Issued at 1054 AM CDT Wed Jun 15 2022
Closed upper level low continues to rotate into western North
Dakota this morning. The tightening pressure gradient was
producing sustained winds above 25-30 mph, which will increase
over the next several hours. With the expected eastward
progression in the pressure gradient track, this update expanded
the Wind Advisory into Rolette, Foster, and Stutsman counties. We
will need to continue monitoring for the high wind potential this
afternoon and if any changes are needed beyond the current warning
but no adjustments in that regard are needed yet.
UPDATE Issued at 634 AM CDT Wed Jun 15 2022
Isolated showers continue to track through northeast Montana and
into northwest ND and dissipate. However we did add a blanket
slight chance pop over northwest early this morning, before more
numerous showers move in mid to late morning. Otherwise no changes
to the going forecast.
&&
.SHORT TERM...(Today and tonight)
Issued at 314 AM CDT Wed Jun 15 2022
The main forecast issue in the short term period will be winds and
showers.
Currently, surface and upper level low pressure was situated over
central/southern Saskatchewan. Isolated to scattered showers over
northeast Montana were pushing into northwest ND and dissipating
as they moved into drier air over North Dakota. There was a brief
shower at KXWA last hour so some of this activity is reaching the
ground. Elsewhere skies were clear to partly cloudy with a light
southwest flow.
For today, we have upgraded the Wind Advisory to a High Wind
Warning over southwest ND and portions of northwest ND. We also
extended the wind advisory another row of counties east, in
central ND.
The main reason for upgrading to a high wind warning was that the
GFS NAM and RAP all indicate 50 to 65 knots of wind atop the
mixed layer over southwest North Dakota. In addition, although
upward motion remains aloft, compared to yesterday's forecast
soundings there is a layer of subsidence that shows up below
750-800mb, especially over the southwest in the late afternoon
and early evening. There is an area of 50 to 60 knots of wind
over south central ND as well as noted in the GFS/NAM/RAP
soundings from Garrison and Bismarck. However, as you move farther
east into central ND, the subsidence in the lower levels is more
shallow and weaker than over the southwest and west central.
Depending on how things trend this afternoon, we may very well
need to extend the HWW into portions of the south central, but for
now we kept the wind advisory going south central. As you go
farther north and east (from Minot to Jamestown) winds aloft are
not as strong so probability of HWW criteria winds here are much
less, so also just kept the current advisory. We did extend the
wind advisory east another row of counties, mainly due to the
higher winds here given by our 50/50 blend of NBM and NBMEXP
winds. The NAEFS SA page highlights the southwest into far south
central ND for 850mb winds stronger than any time based on
climatology centered around 00 UTC Wednesday. The ECMWF SA page
highlights northeast Montana into far south central ND for winds
higher than all climatological 00Z guidance centered around 00
UTC Wednesday, with a max of all time over northeast MT. The lower
lapse rates may hinder the mix down potential in the far
northwest, but you also have the isallobaric fall-rise couplet
max moving into the northwest around 00 UTC as well. Bottom line,
it's going to be Windy. For now we upgraded the areas we thought
most likely to see HWW Criteria. The day shift may need to expand
the HWW depending on how things materialize today.
Widespread showers will spread into the forecast area later this
morning and especially this afternoon. The far southwest and south
central counties may not see any precip but most areas along and
north of Interstate 94 will see at least some light shower
activity. Areas along and north of the Highway 200 corridor west,
and the Highway 2 corridor central will be the areas most likely to
see rain accumulations of over a tenth of an inch. The northwest
portion of the state will see the highest probability (around 30
percent) of seeing over a quarter inch of rain through this
evening. Areas south of the interstate will likely see only
showers. As you go farther north toward the International Border,
the proximity of the upper low will provide better chances for
thunder. Severe storms are not anticipated. However, with the very
strong winds aloft, any shower activity, whether thunder is
involved or not, could help to force the stronger winds down to
the surface.
Shower activity and winds will diminish through the evening. Winds
over western ND are expected to drop below warning/advisory
criteria by mid evening but winds over central ND will remain
strong through the evening.
Highs will range from the lower 60s northwest to the mid 70s in
the JRV. Lows tonight will be mainly in the 50s.
.LONG TERM...(Thursday through Tuesday)
Issued at 314 AM CDT Wed Jun 15 2022
Breezy conditions and Heat Advisory concerns highlight the long
term forecast period.
The upper level low currently over Saskatchewan, will move
towards the Hudson Bay through Thursday, but with the slow exit
speed and gradually weakening pressure gradient, conditions will
remain breezy on Thursday but diminish from west to east. The
remainder of the week contains a dry forecast as a strong upper
level ridge builds over the Northern Plains, additionally bringing
by far the hottest temperatures of the year this weekend. Highs
well into the 90s are expected Saturday and Sunday (with some
triple digit readings not out of the question) and the poleward
flux of low level moisture will bring the potential for Heat
Advisory criteria apparent temperatures in the James River Valley.
Forecast precipitation chances return Sunday as the ridge axis
shifts east. Though the blend of guidance currently keeps the
forecast dry Saturday, convection associated with a low level jet
over the plains can't be ruled out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jun 15 2022
Strong winds today highlight the 18Z TAF period. MVFR cigs and
possibly vsbys expected this afternoon and evening in showers as
well.
Expect southwest to west winds to increase early this afternoon
across western and central North Dakota. Sustained winds of around
30 kts and wind gusts to around 50 kts expected, especially at
KXWA-KDIK. Locally higher wind gusts possible late afternoon and
early evening in shower activity across western and central North
Dakota. MVFR cigs are likely across the north (KXWA- KMOT) this
afternoon, spreading south KDIK-KBIS- KJMS this evening. Winds
should subside somewhat from west to east this evening, but KJMS
will see strongest winds between 23Z- 06Z.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT /midnight MDT/ Thursday for
NDZ003>005-011>013-019>023-025-034>037-042-045>047-050.
High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
NDZ009-017-018-031>033-040-041-043-044.
Wind Advisory until 10 PM CDT this evening for NDZ001-002-010.
&&
UPDATE...AE
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...AE
Hazardous weather outlook, Jun 15, 9:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1058 AM CDT Wed Jun 15 2022
NDZ009-017-018-031>033-040-041-043-044-161600-
Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1058 AM CDT Wed Jun 15 2022 /958 AM MDT Wed Jun 15 2022/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect this morning. A High Wind Warning is in
effect this afternoon through mid evening for wind gusts up to 65
mph.
There is a slight chance of thunderstorms this afternoon and this
evening. Although severe storms are not expected, any showers or
thunderstorm could potentially produce locally gusty winds to 65
mph due to the very strong winds just above the surface.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The upcoming weekend will bring well above normal temperatures to
western and central North Dakota. Widespread 90s are likely on
Saturday and Sunday, with some triple digit readings possible.
Sunday especially will see the potential for record breaking
temperatures and oppressive heat index values.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ001-002-010-161600-
Divide-Burke-Mountrail-
1058 AM CDT Wed Jun 15 2022
This Hazardous Weather Outlook is for portions of northwest North
Dakota.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect today and into this evening for wind
gusts up to 55 mph. See weather.gov/bis for details.
There is a slight chance of thunderstorms this afternoon and this
evening. Although severe storms are not expected, any showers or
thunderstorm could potentially produce locally gusty winds to 60
mph due to the very strong winds just above the surface.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The upcoming weekend will bring well above normal temperatures to
western and central North Dakota. Widespread 90s are likely on
Saturday and Sunday, with some triple digit readings possible.
Sunday especially will see the potential for record breaking
temperatures and oppressive heat index values.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ003>005-011>013-019>023-025-034>037-042-045>047-050-161600-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-McIntosh-
1058 AM CDT Wed Jun 15 2022 /958 AM MDT Wed Jun 15 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect this afternoon and this evening for
wind gusts up to 55 mph. See weather.gov/bis for details.
There is a slight chance of thunderstorms this afternoon and this
evening. Although severe storms are not expected, any showers or
thunderstorm could potentially produce locally gusty winds to 60
mph due to the very strong winds just above the surface.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The upcoming weekend will bring well above normal temperatures to
western and central North Dakota. Widespread 90s are likely on
Saturday and Sunday, with some triple digit readings possible.
Sunday especially will see the potential for record breaking
temperatures and oppressive heat index values.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ048-051-161600-
La Moure-Dickey-
1058 AM CDT Wed Jun 15 2022
This Hazardous Weather Outlook is for portions of southeast North
Dakota.
.DAY ONE...Today and Tonight
There is a slight chance of thunderstorms this afternoon and this
evening. Although severe storms are not expected, any showers or
thunderstorm could potentially produce locally gusty winds to near
60 mph due to the very strong winds just above the surface.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The upcoming weekend will bring well above normal temperatures to
western and central North Dakota. Widespread 90s are likely on
Saturday and Sunday, with some triple digit readings possible.
Sunday especially will see the potential for record breaking
temperatures and oppressive heat index values.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Dunn
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Manning NDDOT site reported a wind gust of 59 mph.
High Wind, Golden Valley
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Beach AWOS reported a wind gust of 59 mph.
High Wind, Billings
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Billings forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Fryburg NDDOT site reported a wind gust of 58 mph.
High Wind, Stark
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Stark forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Dickinson ASOS reported a wind gust of 66 mph.
High Wind, Bowman
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Bowman AWOS reported a wind gust of 60 mph.
High Wind, Adams
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Adams forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Hettinger ASOS reported a wind gust of 69 mph.
High Wind, McKenzie
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
McKenzie County had estimated wind gusts of 60 mph.
High Wind, Slope
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Slope forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Slope County had estimated wind gusts of 60 mph.
High Wind, Hettinger
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Hettinger County had estimated wind gusts of 60 mph.
High Wind, Morton
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Morton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
Glen Ullin AWOS reported a wind gust of 64 mph.
High Wind, Burleigh
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Long Lake RAWS reported a wind gust of 64 mph.
High Wind, Grant
- When
- June 15, 12:00 PM CST to 9:00 PM CST
- Where
- Grant forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
New Leipzig NDDOT site reported a wind gust of 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 15, 2022$4.8 million · EF2 · 56 events
- Tornadoes and Hail in Wisconsin, June 15, 20222 injured · $2.0 million · EF2 · 21 events
- Heat in Arizona, June 15, 20221 death · 1 event
- Flooding and Damaging Winds in Wisconsin, June 15, 2022$1.4 million · 87 kt wind · 37 events
- Damaging Winds in Michigan, June 15, 2022$504,000 · 96 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, June 15, 2022$115,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2022$70,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, June 15, 2022$14,000 · 61 kt wind · 5 events
- Drought in Oklahoma, June 15 to 30, 202211 events
- Heat in Alabama, June 15, 202211 events
- Hail and Damaging Wind in Florida, June 15, 2022$15,000 · 1 in hail · 2 events
- High Wind in Montana, June 15, 202266 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034502, 1034504, 1034506, 1034522, 1034523, 1034524, 1034525, 1034526, 1034527, 1034528, 1034529, 1034530.